CASE DESCRIPTION A 2-year-old sexually intact female mixed-breed dog was evaluated at an emergency hospital approximately 5 hours after ingestion of an unknown amount of over-the-counter topical hair growth promoter containing 5% minoxidil foam. Vomiting and signs of lethargy were reported by the owner, and physical examination revealed tachycardia and hypotension. No treatments were performed, and the dog was transferred to a veterinary referral hospital for management of suspected minoxidil toxicosis.
CLINICAL FINDINGS On arrival at the referral hospital, the dog was tachycardic (heart rate, 200 to 220 beats/min) and hypotensive (systolic arterial blood pressure, 70 mm Hg). Electrocardiography revealed a regular, narrow-complex tachycardia with no evidence of ventricular ectopy.
TREATMENT AND OUTCOME Hypotension was effectively managed with a constant rate infusion of dopamine hydrochloride (12.5 μg/kg/min [5.7 μg/lb/min], IV). Once normotensive, the dog remained tachycardic and a constant rate infusion of esmolol hydrochloride (40 μg/kg/min [18.2 μg/lb/min], IV) was initiated for heart rate control. A lipid emulsion was administered IV as a potential antidote for the toxic effects of the lipophilic minoxidil, with an initial bolus of 1.5 mL/kg (0.7 mL/lb) given over 15 minutes followed by a continuous rate infusion at 0.25 mL/kg/min (0.11 mL/lb/min) for 60 minutes. While hospitalized, the dog also received maropitant citrate and ondansetron. Resolution of clinical signs was achieved with treatment, and the dog was discharged from the hospital 36 hours after admission. Four days later, the owner reported that the dog had made a full recovery and had returned to its typical behavior and activity level at home.
CLINICAL RELEVANCE To the authors’ knowledge, this is the first report of successful clinical management of accidental minoxidil toxicosis in a dog.